Alert archive / Nevada / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Elko, NV

July 4, 2013Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 4, 2013, 2:23 PM PDT for Humboldt County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2013, 2:23 PM PDT (21:23 UTC)
Expired
Jul 4, 2013, 2:45 PM PDT
In force
22 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Humboldt County, NV

The radar

The Elko radar (KLRX), 186 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS55 KLKN 042123
SVRLKN
NVC013-042145-
/O.NEW.KLKN.SV.W.0007.130704T2123Z-130704T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HUMBOLDT COUNTY IN NORTHWEST NEVADA...

* UNTIL 245 PM PDT

* AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DENIO SUMMIT...OR 13 MILES NORTHEAST OF LEONARD CREEK RANCH...AND  
  MOVING NORTHEAST AT 30 MPH. THIS STORM WILL IMPACT STATE ROUTE 140 
  APPROXIMATELY 15 TO 20 MILES SOUTH OF DENIO OR A FEW MILES SOUTH   
  OF DENIO SUMMIT. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN HUMBOLDT COUNTY...

&&

LAT...LON 4198 11842 4180 11823 4164 11862 4183 11870
TIME...MOT...LOC 2121Z 240DEG 27KT 4180 11855

$$

JR
1 follow-up statement
104 
WWUS55 KLKN 042137
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
237 PM PDT THU JUL 4 2013

NVC013-042145-
/O.CON.KLKN.SV.W.0007.000000T0000Z-130704T2145Z/
HUMBOLDT NV-
237 PM PDT THU JUL 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTH CENTRAL HUMBOLDT COUNTY...

AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES EAST OF DENIO SUMMIT...OR 14 MILES NORTHWEST OF KINGS
RIVER VALLEY...MOVING NORTHEAST AT 30 MPH.

&&

LAT...LON 4198 11842 4180 11823 4164 11862 4183 11870
TIME...MOT...LOC 2137Z 240DEG 27KT 4186 11841

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:54 AM PDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jul 4, 2:54 AM PDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
254 AM PDT THU JUL 4 2013

.SYNOPSIS...AN APPROACHING LOW PRESSURE SYSTEM WILL HELP TO ENHANCE
THUNDERSTORM ACTIVITY THIS AFTERNOON AND AGAIN ON FRIDAY.
THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE OVER THE WEEKEND
AND MAINLY BE CONFINED TO EASTERN NEVADA. TEMPERATURES WILL
CONTINUE TO COOL OVER THE NEXT COUPLE OF DAYS...BUT WILL REMAIN
ABOVE NORMAL FOR THIS TIME OF YEAR.

&&

.SHORT TERM...TODAY THROUGH FRIDAY. ANOTHER FAIRLY ACTIVE NIGHT
WITH NOCTURNAL CONVECTION CENTERED OVER THE NORTHERN ZONES IN
HUMBOLDT AND ELKO COUNTIES. STORMS AGAIN PRODUCED A GOOD NUMBER OF
LIGHTNING STRIKES AND ALSO OUTFLOW WINDS. AS OF RIGHT
NOW...ACTIVITY IS SLOWLY DIMINISHING PER LATEST RADAR TRENDS.

LATEST MODEL GUIDANCE IS CONTINUING TO SHOW AN UPPER RIDGE WITH A
LOW TO MID-LEVEL CIRCULATION CENTER OVER WESTERN ARIZONA. FURTHER
NORTHWEST...A TROUGH IS PUSHING ONTO THE WEST COAST OF THE UNITED
STATES. FOR THIS AFTERNOON...MODELS ARE SHOWING A SLIGHT DECREASE
IN PRECIPITABLE WATER TO ABOUT 0.75 TO 0.90 INCHES. MODELS ARE
DEPICTING THE BEST CAPE VALUES OF 600-1000 J/KG TO BE OVER
PORTIONS OF CENTRAL NEVADA AND HUMBOLDT COUNTY. ALSO...MODELS
CONTINUE TO SHOW A 250MB JET ACROSS NORTHWEST NEVADA. 0-6KM BULK
SHEAR IS A TAD WEAKER OVER NORTHERN NEVADA THAN SEEN IN PREVIOUS
MODEL RUNS. EVEN SO...THERE IS A POTENTIAL FOR SOME STORMS TO BE QUITE
STRONG AND LONG-LIVED THIS AFTERNOON...ESPECIALLY OVER HUMBOLDT
COUNTY. THE CAPE PROFILE IS FAIRLY THIN...BUT DCAPE VALUES WILL
TYPICALLY BE IN THE 600-1200 J/KG RANGE...AND SO THE POTENTIAL FOR
STRONG OUTFLOW WINDS TO 60 MPH IS DEFINITELY THERE. WILL CONTINUE TO
MONITOR THIS AS THE DAY WEARS ON.

THE OTHER ISSUE WITH THIS AFTERNOON CONCERNS FIRE WEATHER...WHICH
WILL BE COVERED IN MORE DETAIL BELOW IN THE FIRE WEATHER SECTION.

LOOKING FOR CONVECTION TO ONCE AGAIN CONTINUE THROUGH THE
OVERNIGHT WITH DEBRIS CLOUD...SO KEPT MINIMUM TEMPERATURES FROM
DIPPING TOO FAR.

FRIDAY APPEARS TO BE A REPEAT OF THURSDAY...WITH THE NORTHWEST
PACIFIC TROUGH MAKING FURTHER INROADS INTO THE WESTERN UNITED
STATES. THE UPPER JET AT 250 MB MOVES SLIGHTLY EAST WITH ITS
EFFECTS STILL SEEN OVER NORTHERN NEVADA. MODEL SOLUTIONS ARE
SHOWING SLIGHTLY MORE CAPE...BOTH IN MAGNITUDE AND AREAL EXTENT
ACROSS THE FORECAST AREA. SHEAR IS ALSO STRONGER DURING THE
AFTERNOON...AT ABOUT 25-35 KNOTS...AND MORE WIDESPREAD ACROSS
NORTHERN NEVADA. STORMS ARE EXPECTED TO BE MOVING QUITE FAST AS
WELL...ABOUT 10-20 MPH...WHICH WILL ADD TO ANY OUTFLOW WIND
GUSTS...AND ARE EXPECTEDTO BE AS HIGH AS 55-60 MPH PER WINDEX
FORECASTS. THEREFORE...FRIDAY AFTERNOON ALSO APPEARS TO HAVE THE
POTENTIAL FOR STRONG AND ORGANIZED STORMS...EVEN MORE SO THAN
THURSDAY. THIS SITUATION BEARS CLOSE WATCHING FOR RESIDENTS IN THE
REGION.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. NOT TOO MANY
CHANGES WERE MADE TO THE LONG TERM FORECAST. MODELS KEEP AN UPPER
TROUGH OVER THE WEST COAST WITH AN UPPER RIDGE JUST SOUTH OF THE
FOUR CORNERS. HAVE KEPT THE POTENTIAL FOR ISOLATED TO MAYBE
SCATTERED STORMS TO CONTINUE THROUGH THE PERIOD. TEMPERATURES WILL
GENERALLY RUN ABOVE NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND NORTHERN NEVADA...WITH ISOLATED ACTIVITY
POSSIBLE OVERNIGHT. IN ADDITION TO LIGHTNING...GUSTY OUTFLOW WINDS
AND BRIEF HEAVY RAIN MAY IMPACT OPERATIONS AT ALL TERMINALS. THERE
IS A 30 TO 40 PERCENT CHANCE OF THUNDERSTORMS AT ALL TERMINALS.

&&

.FIRE WEATHER...RED FLAG WARNING CONTINUES FOR ALL ZONES TODAY
THROUGH FRIDAY NIGHT. MODELS CONTINUE TO DEPICT AN UPPER TROUGH
DRAPED ACROSS THE WEST COAST THIS AFTERNOON WITH AN UPPER RIDGE
CENTERED OVER WESTERN ARIZONA. PRECIPITABLE WATER VALUES DECREASE
SLIGHTLY VERSUS YESTERDAY TO ABOUT 0.75 TO 0.90 INCHES. A
FAVORABLE UPPER JET ALONG WITH MODEST INSTABILITY WILL HELP
PRODUCE SCATTERED...BUT MAINLY DRY...THUNDERSTORMS OVER MUCH OF
NORTHERN NEVADA. MAIN THREATS WILL BE GUSTY OUTFLOW WINDS ALONG
WITH CLOUD TO GROUND LIGHTNING.

PROFILE WILL CONTINUE TO BE FAVORABLE FRIDAY AS THE PATTERN DOES
NOT CHANGE MUCH. VERTICAL SHEAR IS SLIGHTLY MORE ENHANCED DURING
THE AFTERNOON...ALONG WITH SLIGHTLY MORE CAPE. STORMS ARE EXPECTED
TO REMAIN DRY AS PRECIPITABLE WATER VALUES HOVER BETWEEN 0.80 AND
0.95 INCHES BUT STORM SPEEDS INCREASE SOMEWHAT TO 10-20 MPH. ONCE
AGAIN...IN ADDITION TO THE LIGHTNING...STRONG OUTFLOW WINDS
REMAIN THE PRIMARY THREATS.

ISOLATED TO SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE ACROSS
NORTHERN NEVADA AS THE UPPER TROUGH REMAINS STATIONED SOME WHERE
NEAR THE WESTERN UNITED STATES WITH THE UPPER RIDGE AROUND THE
SOUTHWEST UNITED STATES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT FRIDAY FOR
HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

&&

86/86/90/86
Hazardous weather outlook, Jul 4, 3:00 AM PDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
300 AM PDT THU JUL 4 2013

NVZ030-031-033>041-051000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
300 AM PDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE WEST COAST OF THE
UNITED STATES WILL CONTINUE TO MOVE EAST...WITH AN UPPER RIDGE
CENTERED OVER WESTERN ARIZONA. AN UPPER LEVEL JET WILL COMBINE
WITH MOISTURE AND INSTABILITY IN PLACE TO BRING SCATTERED
THUNDERSTORMS TO THE AREA THIS AFTERNOON. SOME OF THE STORMS MAY
BE STRONG WITH GUSTY OUTFLOW WINDS TO 60 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL. BLOWING DUST MAY BE POSSIBLE
WITH SOME OF THE OUTFLOW WINDS WHICH COULD LIMIT VISIBILITIES TO
ONE MILE OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

A REPEAT PERFORMANCE IS ANTICIPATED FOR FRIDAY WITH SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. SOME
OF THE STORMS COULD BE STRONG AND LONG-LIVED. CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 60 MPH...AND SMALL HAIL ARE POSSIBLE
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 4, 2:17 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
217 PM PDT THU JUL 4 2013

NVZ037-041-042200-
NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
217 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN EUREKA AND
NORTHERN NYE COUNTIES UNTIL 300 PM PDT...

AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 29 MILES WEST OF DUCKWATER...MOVING NORTHEAST AT
40 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE WILLOW CREEK FIRE FROM 230
PM TO 300 PM. A WIND GUST UP TO 50 MPH FROM THE SOUTHWEST IS
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN NYE COUNTY...
  RURAL SOUTHEASTERN EUREKA COUNTY...

&&

LAT...LON 3919 11594 3893 11569 3876 11630 3898 11641
TIME...MOT...LOC 2115Z 235DEG 35KT 3891 11622

91

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:01 PM PDTSpecial Weather StatementLKN29 min
Jul 3, 5:22 PM PDTSevere Thunderstorm WarningLKNLander, Nye23 min
Jul 3, 5:46 PM PDTSpecial Weather StatementLKNElko29 min
Jul 3, 5:49 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 3, 6:06 PM PDTSpecial Weather StatementLKN24 min
Jul 3, 6:21 PM PDTSevere Thunderstorm WarningLKNElko24 min
Jul 3, 6:51 PM PDTSpecial Weather StatementLKNEureka24 min
Jul 3, 6:53 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 3, 7:21 PM PDTSpecial Weather StatementLKNEureka24 min
Jul 3, 7:35 PM PDTSpecial Weather StatementLKN25 min
Jul 3, 7:50 PM PDTSpecial Weather StatementLKNEureka25 min
Jul 3, 8:10 PM PDTSpecial Weather StatementLKNEureka35 min
Jul 3, 8:35 PM PDTSevere Thunderstorm WarningLKNEureka25 min
Jul 3, 8:50 PM PDTSpecial Weather StatementLKNEureka25 min
Jul 3, 9:35 PM PDTFlash Flood WarningLKNEureka3 hr
Jul 3, 10:37 PM PDTSpecial Weather StatementLKN53 min
Jul 3, 11:31 PM PDTSpecial Weather StatementLKNHumboldt29 min
Jul 4, 12:59 AM PDTSpecial Weather StatementLKNHumboldt91 min
Jul 4, 1:48 PM PDTSevere Thunderstorm WarningLKNHumboldt42 min
Jul 4, 2:17 PM PDTSpecial Weather StatementLKN43 min
Jul 4, 2:55 PM PDTSevere Thunderstorm WarningLKNHumboldt35 min
Jul 4, 3:00 PM PDTSpecial Weather StatementLKNLander30 min
Jul 4, 3:08 PM PDTSpecial Weather StatementLKNHumboldt22 min
Jul 4, 3:22 PM PDTSpecial Weather StatementLKN23 min
Jul 4, 3:40 PM PDTSpecial Weather StatementLKN35 min
Jul 4, 4:38 PM PDTSpecial Weather StatementLKNLander22 min
Jul 4, 4:50 PM PDTSpecial Weather StatementLKNHumboldt25 min
Jul 4, 4:59 PM PDTSevere Thunderstorm WarningLKNHumboldt31 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.